Alert archive / Montana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 33, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 8, 2022, 4:16 PM MDT for Missoula County, Montana. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2022, 4:16 PM MDT (22:16 UTC)
- Expired
- Jul 8, 2022, 4:49 PM MDT
- In force
- 33 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Missoula County, MT
The radar
The Missoula radar (KMSX), 29 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:36 PM MDT | HAIL 1.75 | Seeley Lake, MT | |
| Jul 8, 4:45 PM MDT | HAIL 2 | Seeley Lake, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:09 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090
WUUS55 KMSO 082216
SVRMSO
MTC063-082300-
/O.NEW.KMSO.SV.W.0033.220708T2216Z-220708T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
416 PM MDT Fri Jul 8 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
East central Missoula County in west central Montana...
* Until 500 PM MDT.
* At 416 PM MDT, a severe thunderstorm was located 11 miles west of
Seeley Lake, or 26 miles northeast of Missoula, moving northeast at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Seeley Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4706 11373 4718 11385 4718 11382 4723 11382
4738 11356 4728 11346 4716 11346
TIME...MOT...LOC 2216Z 233DEG 19KT 4718 11371
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$3 follow-up statements
043
WWUS55 KMSO 082228
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
428 PM MDT Fri Jul 8 2022
MTC063-082300-
/O.CON.KMSO.SV.W.0033.000000T0000Z-220708T2300Z/
Missoula MT-
428 PM MDT Fri Jul 8 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR EAST CENTRAL MISSOULA COUNTY...
At 428 PM MDT, a severe thunderstorm was located 9 miles northwest of
Seeley Lake, or 30 miles northeast of Missoula, moving northeast at
20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Seeley Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4711 11370 4722 11380 4738 11356 4728 11346
4716 11346
TIME...MOT...LOC 2228Z 233DEG 19KT 4722 11363
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$926
WWUS55 KMSO 082239
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
439 PM MDT Fri Jul 8 2022
MTC063-082300-
/O.CON.KMSO.SV.W.0033.000000T0000Z-220708T2300Z/
Missoula MT-
439 PM MDT Fri Jul 8 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR EAST CENTRAL MISSOULA COUNTY...
At 439 PM MDT, a severe thunderstorm was located 8 miles northwest of
Seeley Lake, or 34 miles northeast of Missoula, moving northeast at
20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Seeley Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4713 11362 4720 11367 4738 11356 4728 11346
4716 11346
TIME...MOT...LOC 2239Z 233DEG 19KT 4726 11356
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$355
WWUS55 KMSO 082249
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
449 PM MDT Fri Jul 8 2022
MTC063-082259-
/O.CAN.KMSO.SV.W.0033.000000T0000Z-220708T2300Z/
Missoula MT-
449 PM MDT Fri Jul 8 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MISSOULA COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.
LAT...LON 4713 11362 4720 11367 4738 11356 4728 11346
4716 11346
TIME...MOT...LOC 2242Z 233DEG 19KT 4729 11350
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:25 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 8, 1:25 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Missoula MT 125 PM MDT Fri Jul 8 2022 .DISCUSSION...A very moist atmosphere with some sunshine to start the day and southwest flow aloft has set us up for another afternoon and evening of thunderstorms. Recent events have been handled poorly by weather models, even the high resolution ensemble modeling systems, so our confidence in those systems is low right now. They were already doing a poor job of handling a stray morning thunderstorm across northwest Montana this morning. For those reasons, we expect to see wider coverage of thunderstorms, and potentially severe storms than are currently indicated in the models. Models indicate the best potential for storms to be over the Sapphire Mountains and areas eastward. However, moisture and instability remain over a much larger portion of the region including as far west as Grangeville, ID. So we expect thunderstorms to begin in central Idaho and move across western Montana. Even northwest Montana and Flathead Lake have thunderstorm potential again this evening. For storms that do become severe, large hail is the main threat with winds over 60 mph as the secondary threat. For the longer term, ensembles are still building a ridge over the northern Rockies region, but ensembles have trended further eastward with the ridge axis. That means our area will remain under southwest flow. Even still, the ridge strengthens, and we are expecting some drier weather across most of the region. Temperatures will warm up into the upper 80s and mid 90s in western Montana with near 100F expected in western Idaho County, ID. This isn't exceptional heat for this region this time of year, but it is the warmest we've been with such a cool start to summer. So there is some concern for the risk of heat injuries Tuesday through Thursday next week for those working outdoors or with heat sensitivities. With the southwest monsoon in full effect, some of the high level moisture work its way into the region late next week. Models agree well on the break down of the ridge later next week too, which is the set up for our next round of thunderstorms. The main areas with thunderstorm potential late next week include central Idaho and southwest Montana. && .AVIATION...A few showers and thunderstorms have already developed across portions of northwest Montana and Lemhi county into southwest Montana. These storms are just the beginning of another day of widespread convection during the late afternoon into the evening. All terminals are anticipated to be impacted by storms at some point this afternoon and evening. KSMN and KBTM appear to be consistently impacted by convection through the evening hours. These storms will be capable of producing very heavy rain, hail and strong erratic winds. The storms will diminish after sunset with a few lingering across portions of north central Idaho into west central Montana. The valleys that do receive a decent amount precipitation today should anticipate the development of fog by Saturday morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jul 8, 3:12 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
312 PM MDT Fri Jul 8 2022
MTZ004-005-082145-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
312 PM MDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of southeastern Mineral
and west central Missoula Counties through 345 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alberton, or 19 miles west of Missoula, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alberton, Frenchtown, Wye, Huson and Ninemile.
This includes Interstate 90 between mile markers 75 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.
&&
LAT...LON 4686 11448 4695 11458 4712 11430 4697 11414
TIME...MOT...LOC 2112Z 234DEG 15KT 4694 11444
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Jul 8, 3:23 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Missoula MT
323 PM MDT Fri Jul 8 2022
MTZ006-007-082200-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
323 PM MDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of east central Ravalli
and southwestern Granite Counties through 400 PM MDT...
At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Hamilton, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Skalkaho Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.
&&
LAT...LON 4605 11385 4619 11396 4639 11351 4621 11336
TIME...MOT...LOC 2123Z 234DEG 34KT 4613 11380
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHLocal storm report, Jul 8, 3:40 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
340 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 6 E DARBY 46.03N 114.06W
07/08/2022 E0.75 INCH RAVALLI MT PARK/FOREST SRVC
&&
KSLocal storm report, Jul 8, 3:51 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
351 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 3 SSW EVARO 46.99N 114.11W
07/08/2022 E1.75 INCH MISSOULA MT PUBLIC
&&Special weather statement, Jul 8, 4:04 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Missoula MT
404 PM MDT Fri Jul 8 2022
MTZ006-007-082230-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
404 PM MDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of east central Granite
and southern Powell Counties through 430 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
Philipsburg, or 24 miles southwest of Drummond, moving northeast at
40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Philipsburg, Princeton and Maxville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.
&&
LAT...LON 4627 11343 4634 11357 4657 11330 4644 11296
TIME...MOT...LOC 2204Z 232DEG 33KT 4635 11337
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHLocal storm report, Jul 8, 4:10 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
410 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 2 W FRENCHTOWN 47.02N 114.27W
07/08/2022 E1.25 INCH MISSOULA MT PUBLIC
&&
KSThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:22 PM MDT | Special Weather Statement | MSO | Ravalli | 38 min |
| Jul 7, 6:24 PM MDT | Special Weather Statement | MSO | Missoula | 36 min |
| Jul 7, 6:35 PM MDT | Special Weather Statement | MSO | Missoula | 25 min |
| Jul 7, 6:51 PM MDT | Special Weather Statement | MSO | Granite | 24 min |
| Jul 7, 6:57 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Ravalli | 33 min |
| Jul 7, 7:01 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 29 min |
| Jul 7, 7:06 PM MDT | Special Weather Statement | MSO | Lake | 24 min |
| Jul 7, 7:16 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 44 min |
| Jul 7, 7:41 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake, Sanders | 34 min |
| Jul 7, 7:50 PM MDT | Special Weather Statement | MSO | Flathead | 40 min |
| Jul 7, 7:52 PM MDT | Special Weather Statement | MSO | Missoula | 38 min |
| Jul 7, 7:55 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 50 min |
| Jul 7, 7:56 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake, Sanders | 49 min |
| Jul 7, 8:07 PM MDT | Severe Thunderstorm Warning | MSO | Lake | 53 min |
| Jul 7, 8:09 PM MDT | Special Weather Statement | MSO | Lake | 36 min |
| Jul 7, 8:12 PM MDT | Areal Flood Advisory | MSO | Missoula | 73 min |
| Jul 7, 8:18 PM MDT | Special Weather Statement | MSO | Missoula | 27 min |
| Jul 7, 8:33 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 32 min |
| Jul 7, 8:41 PM MDT | Areal Flood Advisory | MSO | Lake | 113 min |
| Jul 7, 8:51 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 24 min |
| Jul 7, 9:02 PM MDT | Severe Thunderstorm Warning | MSO | Lake | 28 min |
| Jul 7, 9:12 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 33 min |
| Jul 7, 9:25 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 50 min |
| Jul 7, 9:35 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 25 min |
| Jul 7, 9:45 PM MDT | Special Weather Statement | MSO | Missoula | 30 min |
| Jul 7, 10:50 PM MDT | Special Weather Statement | MSO | Lake | 25 min |
| Jul 7, 11:24 PM MDT | Special Weather Statement | MSO | Lake | 51 min |
| Jul 8, 1:04 AM MDT | Special Weather Statement | MSO | Missoula | 41 min |
| Jul 8, 1:43 AM MDT | Special Weather Statement | MSO | Lake | 47 min |
| Jul 8, 1:49 AM MDT | Severe Thunderstorm Warning | MSO | Lake | 26 min |
| Jul 8, 2:34 PM MDT | Special Weather Statement | MSO | Ravalli | 26 min |
| Jul 8, 2:49 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 26 min |
| Jul 8, 2:50 PM MDT | Special Weather Statement | MSO | Ravalli | 40 min |
| Jul 8, 3:12 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
| Jul 8, 3:18 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Missoula | 27 min |
| Jul 8, 3:23 PM MDT | Special Weather Statement | MSO | Granite | 37 min |
| Jul 8, 3:33 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 42 min |
| Jul 8, 3:55 PM MDT | Severe Thunderstorm Warning | MSO | Lake, Sanders | 24 min |
| Jul 8, 4:04 PM MDT | Special Weather Statement | MSO | Granite | 26 min |
| Jul 8, 4:12 PM MDT | Severe Thunderstorm Warning | MSO | Lake | 26 min |
| Jul 8, 4:37 PM MDT | Severe Thunderstorm Warning | MSO | Lake | 23 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.